Pennsylvania, 2011

Winter Storm and Winter Weather in Pennsylvania, March 22 to 24, 2011

March 22 to 24, 2011 · NWS PHI · 7 events in 5 counties and zones

A protracted winter storm affected the Poconos from around Midnight on the 23rd into the early morning on the 24th and brought two shots of wintry weather during the early morning and overnight on the 23rd. Snow accumulations averaged 3 to 10 inches in the Poconos, 2 to 6 inches in the Lehigh Valley and 1 to 3 inches in upper Bucks County.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A protracted winter storm affected the Poconos from around Midnight on the 23rd into the early morning on the 24th and brought two shots of wintry weather during the early morning and overnight on the 23rd. Snow accumulations averaged 3 to 10 inches in the Poconos, 2 to 6 inches in the Lehigh Valley and 1 to 3 inches in upper Bucks County. Ice accretions averaged a tenth of an inch or less, greatest in the Lehigh Valley. Over the higher terrain of the Poconos, precipitation started as snow around Midnight EDT on the 23rd and fell at its heaviest during the event during the pre-dawn hours as a band of heavier snow affected northeastern Carbon County and most of Monroe County. Precipitation briefly changed to freezing rain during the morning of the 23rd before changing back to snow by Noon EDT on the 23rd. Intermittent light snow fell during the afternoon of the 23rd and a steadier snow fell overnight on the 23rd. In the Lehigh Valley, upper Bucks County and the valleys of the Poconos, precipitation started as rain around Midnight EDT on the 23rd and changed to snow shortly thereafter. The snow changed to rain around 8 a.m. EDT on the 23rd and occasional rain fell through the evening. As colder air moved in near the surface, the rain changed to freezing rain around Midnight EDT on the 24th and continued until precipitation ended around 4 a.m. EDT on the 24th.

Untreated roadways were treacherous, especially during the early morning on the 23rd when the heavier snow was falling in the Poconos. Most schools in the Poconos were closed on the 23rd and most schools in the northern part of the Lehigh Valley had delayed openings on the 23rd.

Representative snowfall included 11.0 inches in Pocono Summit (Monroe County), 10.2 inches in Bossardsville (Monroe County), 9.1 inches in Tobyhanna (Monroe County), 8.8 inches in Stroudsburg (Monroe County), 8.5 inches in Kidder Township (Carbon County), 5.5 inches in Williams Township (Northampton County), 4.0 inches in Beltzville and Summit Hill (both Carbon County), 3.5 inches in Coaldale (Carbon County), 3.2 inches in Bethlehem (Northampton County) 3.0 in Bowmanstown (Carbon County) and Nazareth (Northampton County), 2.9 inches in Springtown (Bucks County) and Lehighton (Carbon County), 2.8 inches in Martins Creek (Northampton County), 2.6 inches at the Lehigh Valley International Airport, 2.5 inches in Schnecksville (Lehigh County) and 2.0 inches in Emmaus (Lehigh County).

The wintry weather was caused by a pair of low pressure systems that moved from Iowa on the evening of the 22nd east and reached the central Ohio Valley on the morning of the 23rd, near Pittsburgh Pennsylvania during the afternoon of the 23rd and passed off the Delmarva and Virginia coasts overnight on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 22, 7:07 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 22, 7:07 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
807 PM EDT TUE MAR 22 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL MOVE EAST INTO
THE OHIO VALLEY TONIGHT AND WEDNESDAY AND PASS THROUGH THE DELMARVA
PENINSULA WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION
FOR THE END OF THE WEEK. A LOW PRESSURE SYSTEM EMERGING FROM THE
ROCKIES ON FRIDAY WILL PASS SOUTH OF THE AREA ON SUNDAY. ANOTHER
HIGH PRESSURE SYSTEM WILL TRY TO REBUILD INTO THE NORTHEAST ON
MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE 12Z ECMWF, WHICH WAS NOT AVAILABLE TO THE PREVIOUS FORECASTER,
SIDED WITH THE NAM NORTH AND THE GFS SOUTH WITH REGARD TO
SNOWFALL. SINCE THE PREVIOUS FORECASTER ARRIVED AT THIS SOLUTION
BY FAVORING THE NAM WITH CERTAIN CONSTRAINTS MENTIONED BELOW,
CONTINUITY WAS MAINTAINED THIS EVENING.

WARNINGS WERE ISSUED FOR OUR THREE NORTHERN COUNTIES WITH
ADVISORIES FOR THE NEXT TWO TIERS SOUTHWARD. LIKE MOST EARLY
SPRING STORMS THIS WILL BE ELEVATION DEPENDENT AND THUS WOULDN'T
BE SHOCKED IF THE RANGES IN ALL OF THE ADVISED/WARNED COUNTIES
WITH HIGHER TERRAIN WILL BE GREATER.

THE GFS INITIALIZATION OVERALL WAS BETTER THAN THE WRF-NMM OFF THE
12Z SOUNDINGS AND VERIFIED QUITE WELL WITH ITS 6 HR PROGS.  THE
850MB ERROR AT PBZ WAS ALL ABOUT HEIGHT (INVERSION AT 825MB) AND NOT
ABOUT GEOGRAPHY. STILL THE MODEL AND DIURNAL SPLIT CONTINUED WITH
THE GFS THE WARMEST, THE NAM THE SNOWIEST AND MOST OTHER MODELS
BETWEEN. ALSO THE 12Z RUNS HAVE RUN WARMER WHILE THE 00Z RUNS HAVE
RUN COOLER. THE GFS IN SPITE OF ITS INITIALIZATION REMAINED THE
WARMEST MODEL WITH THIS EVENT. THE OTHER MODELS HAVE ALL
CLUSTERED MUCH CLOSER TO THE WRF-NMM. FOR THIS FCST PACKAGE WE
SIDED WITH THE CONSENSUS AVERAGE WHICH WAS CLOSER TO THE WRF-NMM
THAN THE GFS. FOR ABOUT THE SOUTHERN HALF OF OUR CWA MOST OF THE
PTYPE PROBLEMS ARE ABOUT WEDNESDAY NIGHT. FOR THE NORTHERN HALF OF
OUR CWA THIS HAD THE LOOKS OF THE JAN 26-27 EVENT OF SNOW, A LULL
AND THEN MORE SNOW, BUT WITH A WARMER GROUND AND A MID SEPTEMBER
SUN ANGLE TO FACTOR IN.

WHETHER CONSENSUS BREEDS ACCURACY OR NOT WOULD HAVE LIKED IF THE GFS
AND WRF-NMM THERMALLY WERE CLOSER, BUT IT WAS DECISION MAKING TIME.
THE WRF-NMM EDGED WARMER, BUT IT'S BEEN A DIURNAL CYCLE AS THE 00Z
RUNS HAVE BEEN COOLER. THE THERMAL FIELDS 1000-500MB THICKNESSES
LESS THAN 5460M AND 1000-850MB THICKNESSES OF LESS THAN 1300M HAVE
BEEN VERIFYING AS THE SNOW NOT SNOW LINE IN THE UPPER MIDWEST. WE
USED A COMBINATION OF THIS AND THE WRF-NMM THERMAL FIELDS TO
ARRIVE AT PCPN TYPE. IN GENERAL OUTSIDE OF FAR NORTH PCPN SHOULD
START AS RAIN TONIGHT BEFORE WE EVAP COOL TO SNOW, OR EVAP COOL TO
SNOW DURING HEAVIER PCPN PERIODS. EVEN THE GFS HAS BEEN SHOWING A
FGEN AXIS THAT PRODUCES HIGHER QPF BY MORNING IN THE NORTHERN HALF
OF OUR CWA. THE FCST ISENTROPIC LIFT AND DEEP QVEC CONVERGENCE
LOOKED STRONGER THAN IT WAS ON MONDAY MORNING. SO A BURST WHERE
PCPN GOES FROM RAIN TO SNOW MAY GO PRETTY SOUTH INTO OUR CWA
(MAYBE FARTHER THAN WE HAVE), ALTHOUGH SFC TEMPS FROM PHL
SOUTHWARD WILL MAKE IT HARD FOR SNOW TO ACCUMULATE ON ROADWAYS.

BECAUSE OF GREATER PROXIMITY TO THE FGEN BAND WE ISSUED AN
ADVISORY FOR THE MORNING COMMUTE FOR BERKS, (REALLY UPPER) BUCKS,
HUNTERDON AND SOMERSET COUNTIES. IT LOOKS AS THOUGH THEY WILL HAVE
A WIDER GAP OF NON SNOW PCPN DURING THE DAY ON WEDNESDAY THAN
PLACES FARTHER TO THE NORTH. WE USED THE NAM SFC TEMPS AND THUS
OUR MINS ARE GOING TO BE LOWER THAN STAT GUIDANCE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
DURING THE DAY ON WEDNESDAY WE WILL HAVE THE EARLY SPRING DILEMMA OF
SNOW FALLING AND HOW MUCH WILL BE STICKING. AFTER THE FGEN BURST
GOES THRU IN THE MORNING, THERE IS A FORECAST GENERAL LULL BEFORE
THE STRONGER SHORT WAVE ARRIVES AND THE SFC LOW STARTS TO INTENSIFY.
THIS IN A TWO-FOLD SENSE SHOULD HOLD ACCUMULATIONS DOWN DURING THE
LATE MORNING AND AFTERNOON AS THE INTENSITY SHOULD NOT BE THERE AND
THE INDIRECT SUN WILL NOT ALLOW IT. ALSO SOME SOUNDINGS ARE SHOWING
THE LOSS OF ICE BEARING CLOUDS. THE NAM FORECAST SOUNDINGS ARE MOST
BULLISH ABOUT THE POSSIBILITY OF SLEET AS IT RAISES TEMPERATURES
ABOVE FREEZING JUST BELOW 700MB THROUGHOUT THIS EVENT. WE WERE A
LITTLE BIT CONSERVATIVE WITH THE MENTION OF SLEET AS PER THE LACK
OF WIDESPREAD PROLONGED SLEET WITH THE LAST EVENT. MODELS ARE
STILL SHOWING INSTABILITY ALOFT AND WHILE WE USED THE GFS
INSTABILITY FIELDS AS A GUIDE, WE LOWERED THEIR LOCATION BY ABOUT
50 MILES TO THE SOUTH TO ACCOUNT FOR PROBABLY A TOO NORTHWARD
PLACEMENT BY THE MODEL. YESTERDAY I BUSTED BIG TIME WITH MAX TEMPS
AT ABE, MY CHANCES OF BUSTING BIG TIME WITH MAX TEMPS TOMORROW
WILL SWITCH TO DELMARVA AS THEY WILL BE CLOSE TO THE WARM FRONTAL
BOUNDARY.

THE PROCESS REVERSES ITSELF ON WEDNESDAY NIGHT WITH THE WRF-NMM
AGAIN THE MOST BULLISH ABOUT THE TRANSITION BACK TO SNOW THROUGHOUT
OUR CWA. FOR NOW NO OTHER MODEL IS EITHER THAN HIGH IN QPF OR THAT
COLD FOR THAT MUCH SNOW AND WE LEANED CLOSER TO AN ECMWF/GFS QPF
COMPROMISE, BUT INCORPORATING THE NAM'S THERMAL FIELDS. CONFIDENCE
ABOUT THE PTYPE EVOLUTION FOR THIS TIME PERIOD IS LOWER THAN
AVERAGE.

EVENT QPF SHOULD AVERAGE HALF AN INCH TO AN INCH AND AS SUCH SHOULD
NOT CAUSE ANY FLOODING PROBLEMS AS LONG AS WE DO NOT HAVE TRAINING
THUNDERSTORMS. WE REALLY DID NOT MAKE TOO MANY CHANGES TO THE REST
OF THE SHORT TERM AS MODEL GUIDANCE HAS NOT DIFFERED MUCH. IT
STILL LOOKS LIKE ONE FINAL SHORT WAVE TROF HAS TO CLEAR THE CWA ON
THURSDAY. AFTER THAT OTHER THAN SPRING GOING AWOL, IT LOOKS DRY
INTO FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE EXTENDD PD IS MARKED BY VERY LARGE MDL DISAGREEMENTS SO
CONFIDENCE IS LOW IN THE OVERALL FCST.

AT THE START OF THE PD, HIGH PRESSURE IS RIDGING DOWN FROM CANADA,
SO FRI NIGHT IS EXPECTED TO BE DRY.  THEN, THE FIRST AREA OF
DISAGREEMENT ARISES.  THE GFS DEVELOPS A LOW OVER THE SRN PLAINS AND
MOVES IT EWD.  THE WARM FRONT EXTENDING EWD FROM THIS LOW BRINGS
PRECIP AS ERLY AS SAT MORNING AND CONTINUES IT THROUGH THE DAY ON
SATURDAY, WITH A SECOND WAVE ALONG THE FRONT INTO SUNDAY.  ALL OF
THESE SYSTEMS MOVE TO THE SOUTH OF STRONG HIGH PRESSURE CENTERED IN
ONTARIO.  ON THE COMPLETE OPPOSITE END OF THE SPECTRUM, THE ECMWF IS
STRONGER WITH THE HIGH OVER CANADA AND MOVES IT FURTHER S AND KEEPS
WHATEVER MOISTURE DEVELOPS MUCH FURTHER S AND ESSENTIALLY KEEPS US
DRY THRU THE WKND.  AT THIS POINT, THE CMC AND LATEST UKMET ARE MORE
SUPPORTIVE OF AT LEAST SOME PRECIP OVER THE WKND, BUT THE TIMING IS
STILL DIFFERING.

MODEL AGREEMENT BECOMES MUCH BETTER ON MONDAY AS ALL INDICATE THE
HIGH IS THE DOMINANT WX FEATURE, AND DRY WX IS IN STORE.  THEN THERE
IS ANOTHER LOW THAT MOVES BY MAINLY TO OUR S, BUT MAY BRING SOME
PRECIP BACK TO THE AREA AROUND TUESDAY.  JUST HOW FAR N THE PRECIP
MAKES IT IS ANOTHER AREA OF DISAGREEMENT WITHIN THE MDLS.

FOR NOW, WILL BASICALLY CARRY SCHC OR LOW CHC POPS THRU THE WKND
UNTIL THERE IS BETTER AGREEMENT ON TIMING.  TEMPS ARE EXPECTED TO BE
WELL BELOW NRML THRU THE PD, AND WITH OVERNIGHT LOWS AOB FREEZING IN
MANY AREAS, THERE WILL BE THE OBVIOUS PRECIP TYPE ISSUES WITH ANY
PRECIP THAT DOES FALL IN THE OVERNIGHT AND EARLY MORNING HOURS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CLOUDS WILL THICKEN AND LOWER THROUGH THE NIGHTTIME HOURS IN
ADVANCE OF THE NEXT SYSTEM WITH N TO NE WINDS GENLY 10 KT OR LESS.
PRECIP WILL BEGIN DURING THE OVERNIGHT HOURS AND WILL BE AFFECTING
ALL THE TAF SITES BY DAYBREAK. P-TYPE REMAINS A CONCERN WITH THIS
FCST AND THE BEST ESTIMATE AT THIS TIME IS THAT MOSTLY -SN WELL
NORTH MIXING WITH RAIN LATER WED...A MIX IN THE LEHIGH VALLEY
CHANGING TO RAIN WED MORNING...AND MOSTLY RAIN SOUTH BUT WITH A
LITTLE SNOW OR SLEET AT THE ONSET. CIGS WILL DETERIORATE TO MVFR
BY AROUND DAWN AND THEN GO TO NEAR IFR DURING THE DAY WED. VSBYS
SHOULD STAY MOSTLY MVFR...BUT MAY DROP TO IFR IN ANY STEADY SNOWS.
CONDITIONS SHOULD REMAIN MOSTLY LOW MVFR MUCH OF WED. PERIODS OF
IFR POSSIBLE.

.OUTLOOK...CONDITIONS WILL BE SLOW TO IMPROVE WED NIGHT AS THE LOW
WILL PASS EAST TO WEST NEAR THE AREA. ONCE THE LOW MOVES OFFSHORE
THU...A GUSTY NW WINDS WILL ARRIVE AND SOME -SN IS POSSIBLE INTO THU
DAWN PERIOD. MOSTLY VFR AFTER 18Z THU INTO FRI.

&&

.MARINE...
A RIDGE OF HIGH PRESSURE WILL BE OVER THE WATERS TONIGHT AND
EARLY WED WITH SUB-SCA CONDITIONS EXPECTED. THE NEXT LOW MAY PASS
DIRECTLY ACROSS THE WATERS (GFS) OR JUST SOUTH OF THE AREA (NAM)
WED NIGHT INTO THU. IF THE NAM ENDS UP BEING CORRECT...SOME SCA
CONDITIONS MAY DEVELOP ACROSS THE NRN WATERS WED NIGHT. BOTH
MODELS INDICATE SOME SCA CONDITIONS THU. I WILL JUST NOT BRING ANY
HAZARDS ON THE WATERS ATTM. THE NEXT SHIFT MAY HAVE BETTER
GUIDANCE TO MAKE A BETTER CALL ON THIS. FCST WILL HAVE SOME SCA
WORDING IN THE 3RD AND 4TH PERIODS...BUT THE CONFID IN THE 3RD
PERIOD IS RATHER LIMITED.

&&

.TIDES/COASTAL FLOODING...
THE GFS BASED GUIDANCE CONTINUES TO SHOW THAT SPOTTY
MINOR TIDAL FLOODING MAY OCCUR NEAR THE SHORE WITH THE HIGHER HIGH
TIDE JUST BEFORE MIDNIGHT TONIGHT AND AGAIN TOMORROW NIGHT. ALSO,
THE DELAWARE RIVER AT PHILADELPHIA IS CLOSE TO MINOR TIDAL LEVELS
AROUND DAWN ON THU. THE TIDAL RANGE IS STILL GREAT DUE TO THE
RECENT FULL MOON AND THE UPCOMING SYSTEM WHICH MAY CROSS NEARBY
MAY HAVE JUST ENOUGH EFFECT TO CAUSE THE MINOR LEVELS. THE NAM
MODEL HAS THE LOW PASSING FURTHER SOUTH AND SHOWS A DECENT ONSHORE
FLOW DEVELOPING WED NGT...SO THIS MAY RESULT IN A HIGHER DEPARTURE
THAN SHOWN IN THE GFS GUIDANCE. WE WILL CONTINUE TO MONITOR AND
ISSUE ANY STATEMENTS AS NEEDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 2 AM WEDNESDAY TO 6 AM EDT
     THURSDAY FOR PAZ061-062.
     WINTER WEATHER ADVISORY FROM 2 AM TO 11 AM EDT WEDNESDAY FOR
     PAZ060-069.
     WINTER STORM WARNING FROM 2 AM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR PAZ054-055.
NJ...WINTER WEATHER ADVISORY FROM 2 AM WEDNESDAY TO 6 AM EDT
     THURSDAY FOR NJZ007-008.
     WINTER WEATHER ADVISORY FROM 2 AM TO 11 AM EDT WEDNESDAY FOR
     NJZ009-010.
     WINTER STORM WARNING FROM 2 AM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/HAYES
NEAR TERM...GIGI/DELISI
SHORT TERM...GIGI
LONG TERM...NIERENBERG
AVIATION...NIERENBERG/O'HARA
MARINE...O'HARA
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Mar 22, 2:56 PM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EDT TUE MAR 22 2011

NJZ001-PAZ054-055-232000-
SUSSEX-CARBON-MONROE-
356 PM EDT TUE MAR 22 2011

...WINTER STORM WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ061-062-232000-
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
356 PM EDT TUE MAR 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM WEDNESDAY TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-069-232000-
HUNTERDON-SOMERSET-BERKS-BUCKS-
356 PM EDT TUE MAR 22 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

HAZARDOUS WEATHER IS NOT EXPECTED TODAY. SNOW WILL OVERSPREAD THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-013-015-017>020-027-PAZ067-068-070-071-232000-
MIDDLESEX-WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-DELAWARE-PHILADELPHIA-
356 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND SNOW WILL OVERSPREAD THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF SNOW IS POSSIBLE WEDNESDAY MORNING...BEFORE THE SNOW
CHANGES TO RAIN. THE WEDNESDAY MORNING COMMUTE MAY HAVE SLICK
DRIVING CONDITIONS IN SPOTS. THE GREATEST CHANCE OF THIS OCCURRING IS
IN CENTRAL NEW JERSEY AND THE NORTHWEST PHILADELPHIA SUBURBS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ014-016-021>026-232000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-SALEM-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
356 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-232000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 PM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT CONDITIONS ARE POSSIBLE WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Monroe

When
March 22, 11:00 PM EST to March 24, 4:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Carbon

When
March 22, 11:00 PM EST to March 24, 4:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
March 23, 12:00 AM EST to 8:00 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
March 23, 12:00 AM EST to 8:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Bucks

When
March 23, 10:00 PM EST to March 24, 3:00 AM EST
Where
Bucks forecast zone
Reported by
Trained Spotter

Winter Weather, Lehigh

When
March 24, 12:00 AM EST to 3:00 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
March 24, 12:00 AM EST to 3:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293088, 293091, 293089, 293090, 293093, 293092, 293094.